Objectives: To evaluate the reasons for unintentional therapeutic errors in older adults, the types of medications most frequently involved, and the medical outcomes related to these adverse drug events.
Design: Retrospective analysis of American Association of Poison Control Center's National Poison Data System (NPDS).
Setting: NPDS collects data from all U.S. poison centers. Data from 2002 to 2006 were examined.
Participants: Cases involving adults aged 65 and older with a potentially toxic exposure due to unintentional therapeutic errors.
Measurements: Hazard factor analysis was conducted to identify medications that pose risk in this population.
Results: There were 140,786 older adults with reported therapeutic errors, of which 49,320 cases were followed to a known medical outcome. A major effect or death occurred in 596 cases (1.2% of cases with known medical outcome). The most common reasons for therapeutic errors were inadvertently took or given medication twice, wrong medication taken or given, and other incorrect dose. The reasons associated with the highest rate of major effect or death were drug interaction, health professional or iatrogenic error, and more than one product containing same ingredient. Certain medication classes such as analgesics, anticoagulants, anticonvulsants, asthma therapies, psychotherapeutics, and some cardiovascular agents were associated with high hazard factors.
Conclusion: Poison center data can be used to evaluate therapeutic errors in older adults to identify reasons associated with frequently reported errors, as well as reasons and medications involved with errors that result in serious outcomes. Knowing the reasons why they occur can aid in developing strategies for decreasing unintentional errors in older adults.